Reflux Revisited

Proton pump inhibitor drugs (affectionately known as PPI’s) are prescribed for “acid reflux” disorder. Common symptoms include heartburn or chronic cough.  Unfortunately, the assumption is made that the person is producing too much hydrochloric acid.  Most doctors do not test for the actual level of hydrochloric acid produced in the individual’s stomach. The standard of treatment is to prescribe medication that inhibits the production of the acid and these are the proton pump inhibitor drugs. The PPI’s, however, are not supposed to be taken for longer than a few weeks.  I know people who have been on them for years. There are unwanted effects from taking them for so long.

  • They increase the risk of GI infections because the hydrochloric acid is not there to help fight the infection.
  • They reduce the absorption of vitamins and minerals.
  • They reduce the absorption of protein which needs the acidic environment.  The problem with this is the increased risk of bone fractures.

There is a new study reporting that use of the PPI’s may result in cardiovascular risks.  Essentially, the lack of acid deprives the body of a chemical cascade. The result is that blood vessels become constricted rather than relaxed and dilated.  Long term effects of this could be high blood pressure or even weakening of the heart. Even if you are traditionally oriented, the message is this: don’t take these drugs for longer than a few weeks.  There are many safe and effective alternative methods for treating this problem.  These include doing food allergy testing to learn what foods you are sensitive to that could be provoking the problem in the first place, learning what else you might be sensitive to that could also be provoking the reflux, and taking specially designed herbs or digestive enzymes that heal the gut.

If you want to get off of the drugs, I suggest contacting a holistic practitioner first.  Don’t just stop the medication without making other changes because your reflux is likely to return.  Make those changes and, with the assistance of a knowledgeable practitioner, you can taper off the meds.

About Cathie Lippman, M.D.

I invite you to visit my website: http://www.cathielippmanmd.com/
This entry was posted in Digestive and tagged , , , , , , , . Bookmark the permalink.